Tennessee, 2006

Damaging Wind in Tennessee, March 13, 2006

March 13, 2006 · NWS MRX · 1 event in 1 county or zone

A few trees were reported down across the county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A few trees were reported down across the county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Mar 13, 3:40 PM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Mar 13, 3:40 PM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION...UPDATED TO INCLUDE LAKE WIND ADVISORY
NATIONAL WEATHER SERVICE MORRISTOWN TN
340 PM EST MON MAR 13 2006

.SHORT TERM (TONIGHT AND TUESDAY)...LATEST SURFACE ANALYSIS SHOWS
COLD FRONT ACROSS WESTERN KENTUCKY AND WESTERN TENNESSEE WITH STRONG
BOUNDARY LAYER JET AHEAD OF FROPA. CONVECTION IS STARTING TO RE-FIRE
ALONG THE FRONT WITH SPC CONSIDERING A WATCH BOX JUST WEST OF THE
FORECAST AREA. AIRMASS ACROSS THE FORECAST AREA IS MARGINALLY
UNSTABLE WITH LIFTED INDICES NO LOWER THEN -1 OVER THE WEST
COUNTIES. DOWNSLOPING WINDS INTO THE CENTRAL AND NORTHERN VALLEY HAS
HELPED KEEP DEWPOINTS IN THE UPPER 40S AND LOWER 50S...BUT HAS
ALLOWED TEMPERATURES TO WARM INTO THE LOWER AND MID 70S MOST
LOCATIONS.

FRONT WILL MOVE TOWARD THE AREA THIS EVENING WITH LINE OF SHOWERS
AND THUNDERSTORMS ADVECTING INTO THE REGION BETWEEN 06-08Z. MAIN
CONCERN WITH LINE OF STORMS WILL BE DAMAGING STRAIGHT LINE WINDS DUE
TO THE STRONG BOUNDARY LAYER WINDS (850 MB WINDS OF 40-45 KNOTS).
COLDER AIR ALOFT WILL ALSO GIVEN A POTENTIAL OF MARGINAL SEVERE HAIL
(PENNY SIZE)...BUT MARGINAL UPDRAFT STRENGTH DUE TO LIMITED CAPES
WILL KEEP CHANCE OF HAIL LOW. MODEL SOUNDING ALSO SHOW SOME
HELICITY...BUT MAINLY SPEED SHEAR. TORNADO CONCERN MIMINAL AT THIS
TIME. WILL UPDATE SPS.

FROPA OVERNIGHT WITH WIDESPREAD RAINFALL (0.50-0.75 INCH). RAINFALL
WILL END BY DAYBREAK TUESDAY WITH CLEARING SKY.

.LONG TERM (TUESDAY NIGHT THROUGH MONDAY)...WE WILL BE BETWEEN
WEATHER SYSTEMS TUESDAY NIGHT AND WEDNESDAY FOR DRY AND SEASONAL
CONDITIONS.  A SERIES OF WEAK DISTBANCES WILL TRACK THROUGH THE
REGION WEDNESDAY NIGHT THROUGH EARLY FRIDAY PROVIDING UNSETTLED
WEATHER THROUGH THIS TIME FRAME.  FOR THE MOST PART THESE LOOK TO BE
RAIN EVENTS WITH SOME POTENTIAL FOR SCATTERED SNOW IN THE HIGHEST
ELEVATIONS THURSDAY NIGHT INTO EARLY FRIDAY.  FOR MOST OF FRIDAY AND
SATURDAY...HIGH PRESSURE WILL BUILD IN FOR A RETURN TO DRY
CONDITIONS.  ANOTHER WEATHER SYSTEM SHOULD REACH INTO THE AREA
AROUND THE SUNDAY/MONDAY TIME FRAME.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             49  60  34  65 / 100  10   0   0
KNOXVILLE MCGHEE TYSON AIRPORT, TN  48  58  30  60 / 100  10   0   0
OAK RIDGE, TN                       47  60  30  60 / 100  10   0   0
TRI CITIES AIRPORT, TN              48  56  27  56 / 100  10   0   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...LAKE WIND ADVISORY UNTIL MIDNIGHT TUESDAY FOR THE FOLLOWING
     ZONES: CHEROKEE...AND CLAY.

TN...LAKE WIND ADVISORY UNTIL MIDNIGHT TUESDAY FOR THE FOLLOWING
     ZONES: ANDERSON...BLEDSOE...BLOUNT SMOKY MOUNTAINS...
     BRADLEY...CAMPBELL...CLAIBORNE...COCKE SMOKY MOUNTAINS...
     EAST POLK...GRAINGER...HAMBLEN...HAMILTON...HANCOCK...
     HAWKINS...JEFFERSON...JOHNSON...KNOX...LOUDON...MARION...
     MCMINN...MEIGS...MORGAN...NW BLOUNT...NORTH SEVIER...
     NORTHWEST CARTER...NORTHWEST COCKE...NORTHWEST GREENE...
     NORTHWEST MONROE...RHEA...ROANE...SCOTT TN...SEQUATCHIE...
     SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST
     GREENE...SOUTHEAST MONROE...SULLIVAN...UNICOI...UNION...
     WASHINGTON TN...AND WEST POLK.

VA...LAKE WIND ADVISORY UNTIL MIDNIGHT TUESDAY FOR THE FOLLOWING
     ZONES: LEE...RUSSELL...SCOTT...WASHINGTON...AND WISE.

&&

DH/MJB
Hazardous weather outlook, Mar 13, 3:10 PM EST, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
310 PM EST MON MAR 13 2006

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-141015-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
310 PM CST MON MAR 13 2006 /210 PM EST MON MAR 13 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING...

THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS MIDDLE TENNESSEE
AND NORTHERN ALABAMA AND MOVE INTO THE REGION THIS EVENING AND
OVERNIGHT.  STRONG SOUTHWEST WINDS MAY BE BROUGHT DOWN TO THE
SURFACE BY THE THUNDERSTORMS. THESE WINDS MAY BE STRONG ENOUGH TO
PRODUCE DAMAGE...GUSTING TO 60 MPH OR HIGHER. THE STORMS MAY ALSO
HAVE THE POTENTIAL TO PRODUCE LARGE HAIL UP TO PENNY SIZE.

WHILE ALL OF EAST TENNESSEE..SOUTHWEST VIRGINIA...AND EXTREME
SOUTHWEST NORTH CAROLINA HAVE A RISK OF SEVERE THUNDERSTORMS...LOCATIONS
WITH THE GREATEST RISK OF SEVERE WEATHER WILL BE IN THE CUMBERLAND
PLATEAU. THE SEVERITY OF THE STORMS IS EXPECTED TO DIMINSH BY
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER NETWORK ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS
EVENING.

DH

The radar

The Knoxville radar (KMRX), 99 km away, was scanning. The volume nearest the first event began at 22:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scott

When
March 13, 5:15 PM EST
Where
Scott County, Countywide
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
36.367, -84.483

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2006Every state in 2006This day in weather historyWarnings in Tennessee, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5495038.